Serotonin Syndrome: Causes, Symptoms, Treatments and More

Serotonin Syndrome
Editor's Note: This article has been recently updated with latest information and research studies.
 

What is Serotonin Syndrome?

Serotonin is a chemical produced by the body. It allows brain cells and further nervous system cells to interact with each other. It helps regulate blood flow, body temperature, digestion, and breathing. It also enables the correct functioning of the brain cells and nerves.

A low level of serotonin in the brain is considered to play a part in depression. However, high level of serotonin can direct to extreme nerve cell activity, leading to a possible fatal collection of symptoms known as serotonin syndrome.

Serotonin syndrome can be deadly if not treated immediately. The excess serotonin in the body can be a root of mild to acute symptoms which can distress the brain, muscles and further organs.

What Causes Serotonin Syndrome?

Normally, serotonin syndrome is caused by taking two or more medications together that can augment serotonin levels. For instance, taking an anti-depressant medication and an illegal drug simultaneously can cause this interaction.

Drugs connected with serotonin syndrome are:

Anti-Depressants

  • All anti-depressants, except agomelatine and reboxetine

Mood Stabilizers

  • Lithium e.g. Lithicarb, Quilonum

Cold and Cough Medications

  • Dextromethorphan e.g. Dimetapp, Benadryl

Certain Antibiotics

  • Linezolid e.g. Zyvox

Weight Loss Medicines

  • Phentermine e.g. Duromine, Metermine
  • Sibutramine e.g. Ectiva, Reductil

Parkinson’s Disease Medicines

  • Rasagiline (Azilect)
  • Selegiline

Nausea and Pain Medications

  • Pethidine
  • Tramadol e.g. Lodam capsules, Durotram, Tramal, Tramedo, Zydol
  • Fentanyl e.g. Denpax patches, Durogesic patches, Actiq lozenge

Migraine Medications

  • Eletriptan e.g. Relpax
  • Naratriptan e.g. Naramig
  • Rizatriptan e.g. Maxalt
  • Sumatriptan e.g. Imigran, Sumagran, Sumatab, Suvalan
  • Zolmitriptan e.g. Zomig

Herbal Supplements

  • St John’s wort

Illegal Drugs

  • LSD
  • amphetamines
  • cocaine
  • ecstasy

What are The Symptoms of Serotonin Syndrome?

Symptoms can take place for a number of minutes or hours after taking a new medicine or increasing* the dosage of a medicine. The symptoms may include:

  • anxiety
  • confusion
  • disorientation
  • irritability
  • diarrhea
  • dilated pupils
  • hallucinations
  • high blood pressure
  • increased body temperature
  • muscle rigidity
  • muscle spasms
  • nausea
  • overactive reflexes (hyperreflexia)
  • rapid heart beat
  • seizures
  • shivering
  • tremors
  • unresponsiveness or coma
  • vomiting

What are The Complications of Serotonin Syndrome?

If left untreated, acute muscle spasms can direct to a breakdown of muscle tissue and this breakdown of tissue can direct to acute kidney damage. To momentarily paralyze the muscles, medications are needed to avert further damage.

How is Serotonin Syndrome Diagnosed?

There is no particular laboratory test to detect serotonin syndrome. To diagnose this condition, the physician may begin by evaluating the patient’s medical history and symptoms. Moreover, the physician will complete numerous tests to check specific organs or body functions that might be affected.

Tests may comprise of:

  • blood culture
  • complete blood count (CBC)
  • drug screens
  • kidney function tests
  • liver function tests
  • thyroid function tests

How is Serotonin Syndrome Treated?

In very mild cases, the doctor may only require the patient to instantly discontinue taking medications that caused the serotonin syndrome.

Patients with more severe symptoms will necessitate a hospitalization for strict examination and treatment that may consist of:

  • withdrawal of the medicines that caused Serotonin Syndrome
  • intravenous fluids for dehydration and fever
  • medicines that block serotonin
  • medicines that ease* muscle stiffness or agitation

How Can Serotonin Syndrome be Prevented?

At all times, serotonin syndrome cannot be prohibited. One way to prevent is to ensure that your physician knows what medications you are presently taking. Individuals taking two or more than medications identified to increase* serotonin levels must be strictly monitored. Another way is to make use of the warning labels on the products.

Take Action: Support Consumer Health Digest by linking to this article from your website

Permalink to this article:

Embed article link: (Click to copy HTML code below):

Reprinting this article:
Non-commercial use OK, cite ConsumerHealthDigest.com with clickable link.


 
 
Author

Expert Author : Jessica Ann Barazon (Consumer Health Digest)

Jessica Ann Barazon is a renowned health writer and enthusiast specializing in relationships, life improvement, ADHD, parenting, mental health, fitness and weight loss. She is especially interested in feminist ethics and psychology. Aside from writing she also loves food, dogs, fashion and travel.